Alfacalcidol , help !!

I posted a while back about having been put on alfacalcidol 1mcg for vit d deficiency and some very knowledgeable people pointed out that this drug was intended fir people with renal impairment . My levels never rise on it and I subsequently found out they never would so I asked the Doc about coming off it . I tried cold turkey and the headaches and malaise were too much so the Doc reluctantly gave me .50mcg to wean however this is half what I was taking and the headaches and malaise have kicked in again . I am wondering what this drug is doing to me . Has anyone any tips on how I can get off it without all these symptoms , the Doc said she did not know anything about this drug and that she would never have used it for vit d def . I am wondering if it is doing something to my calcium as I am reducing it and if I need to add calcium . I would be so grateful if a bit of wisdom . Thanks

6 Replies

oldestnewest
  • This is an extract from Hypopara website

    Vitamin D

    Alfacalcidol and Rocaltrol are the brand names of different types of vitamin D analogues which provide calcitriol ( the active vitamin D , or hormone also known as 1,25-dihydroxycholecalciferol). Alfacalcidol is converted to calcitriol in the liver. Rocaltrol is calcitriol. Alfacalcidol is used more in the UK , Rocaltrol in the USA.

    Please note: These are not vitamin D3 supplements that you can buy over the counter but potent steroid like hormones that will be prescribed by your doctor and will require careful monitoring.Do not adjust these tablets on your own.

    Doses up to 5mcg daily may be required though around 2 - 3 mcg is more usual. As Alfacalcidol helps your body to absorb calcium from the gut, ie from your diet, the more Alfacalcidol you take the fewer calcium suuplements you will need.

    Unless you have been prescribed this for low calcium levels you should not be taking this drug. it will not increase Vit D levels and may be increasing your calcium too much. when my serum calcium has been too high in he past I have been very thirsty so you can watch out for that. I take 2mcg a day as I probably have no functioning parathyroids.

    roslin

  • Thank you Roslin , if I had known all of this last year I would NOT have taken it but I trusted my GP at the time . Now I feel pretty awful trying to get off it and my current GP is of no help , I have no proper direction in how to get off this drug other than slowly wean and even at that I have no clue how to do that or for how long . I feel pretty hard done by and let down by those who were supposed to know what they were doing . I had a bone profile test done and my calcium is 2.43 and corrected calcium 2.29 , albumin 47 . Hope I can safely get off this drug with no damage done .

  • You should have a calcium blood test to see if it has gone too high as Alfac will do this.

    Ok just seen your reply, those calcium levels are fine so you haven't got hypercalcemia.

  • Reading between the lines it sounds as if the doc who prescibed the Alfa is not the same one you went back to. How did you find out that it wasn't doing what you were taking it for? You really should write to your practice manager about this doctor. What s/he has prescibed so nonchalantly is doing you harm: your body is addicted to it and it is not doing what it was prescribed to do. The doctor who prescribed it needs, at best, a severe talking to for prescribing something in this careless way.

  • I suspected when my vid d levels did not rise on it and started to research it myself then I asked on here and confirmed my suspicions . I am so worried I won't be able to get off this drug now . The GP in question is the owner if the practice so I would get nowhere writing to practice manager . I plan to confront him tho when I feel better . There is no info on the Internet about weaning this drug , it scares me ...

  • Golly - that's dreadful, that the senior doctor should be so cavalier.

    You will find a way off it. Sounds as if the doctor you're now seeing will help you. Agree it's scary. And glad to hear that you're going to take the mis-prescribing further when you feel better. British Medical Association, Ombudsman, Jane Ellison (one of the Health Ministers) and your own MP are all potential people to tell - and expect some action.

You may also like...